The Full Story
Beginning in the fall of 2011, acetaminophen products (such as Tylenol®) for infants and children contained exactly the same concentration, instead of two different concentrations. Products labeled for infants include a dosing syringe; products for children contain a measuring cup. Markings on the syringes and cups match up to the doses recommended on the label.
These changes were made for several reasons. Without meaning to, many parents gave their children the wrong dose because they confused infants' acetaminophen and children's acetaminophen. Both liquids contained the same ingredient, but in different concentrations; the infant product was more concentrated.
Also, measuring devices didn't always contain the same markings recommended on the product label. For example, "one teaspoon" is the same as "5 ml [milliliters]", but most people don't know that. If the markings didn't match, parents would often use household spoons to measure the medicine – but household spoons are NOT the same as measuring spoons for medicines.
This confusion can be dangerous for children. Acetaminophen is a very safe medicine when used in recommended doses to treat pain and fever. But too much acetaminophen can cause liver damage and even death. This has happened when parents didn't understand the concentration or measurements. It was especially dangerous when children were treated with too much acetaminophen over a period of days.
It's important to read the label carefully when giving medicine, including liquid acetaminophen. NEVER measure a dose without checking the label first. Use the right dose for your child's age and weight.
If you already have a bottle of infants' or children's acetaminophen, continue to use it according to label instructions, unless it is past its expiration date. As the new packages become available, older ones will be removed from drugstore shelves.
If you have a question about the right drug or right dose for your child, ask your health care provider. If you think you've given (or taken) too much acetaminophen, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away at 1-800-222-1222. webPOISONCONTROL and the poison specialists are available 24 hours a day to tell you exactly what you should do.
Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Ogilvie JD, Rieder MJ, Lim R. Acetaminophen overdose in children. CMAJ. 2012;184(13):1492-1496. DOI:10.1503/cmaj.111338.